Pain Relievers: Which One is Right For You?

By Krista Elliott

Here at The Joint, we're big believers in using chiropractic care for your bodily aches and pains. Sometimes, howevever, there is pain that isn't joint-related, like toothaches, uterine cramping, or post-surgery pain. Or you might have a headache in the middle of the night or when you're not near one of our locations. In those cases, you might decide to reach for an over-the-counter painkiller. 

But which one? 

There are a few different types of pain relief on the market, and it can be difficult to know which kind is best, or what they do. Here's a breakdown.

Acetaminophen: This is basically your Tylenol (and its generic equivalents). Acetaminophen helps block pain messages in your brain, and also helps lower your body temperature, making it a common option for treating fevers. As well, it's the only over-the-counter pain relief considered safe to use during pregnancy and when breastfeeding. It doesn't do anything for inflammation, though. It's commonly found in a lot of cold and flu medications, so you want to be cautious about not double-dosing if you have a headache AND a cold. 

Aspirin: This is your good old-fashioned Bayer or St. John's aspirin. Its active ingredient, acetylsalicylic acid, has been in use for thousands of years. (It used to be derived from the bark and leaves of willow trees.) Aspirin is a good painkiller for headaches, toothaches, and other acute pain. Some people take low doses of it to reduce their risk of heart attack or stroke because its active ingredient slows blood clots from forming. However, it can upset your stomach, and should never be given to any child with a viral infection like flu or chicken pox because it can cause a serious brain-damaging illness called Reye syndrome

Ibuprofen: Ibuprofen is also known as Advil or Motrin, and it's a nonsteroidal anti-inflammatory drug. It lowers the amount of prostaglandins (the hormone-like substances that start slapping away at your nerve endings, telling your brain to feel pain). Ibuprofen can be a good choice for headaches, cramping, muscular aches, and inflammatory conditions like gout or arthritis. However, it shouldn't be taken on a long-term, regular basis, so save it for when you're really in a bad way. 

Naproxen: This is also known as Aleve, and is also a NSAID. It works similarly to ibuprofen, but its effects tend to last longer, making it a good choice for people with chronic inflammatory conditions like arthritis (because it lasts longer, you don't have to take it as often). Because it does increase photosensitivity and digestive tract problems, you'll want to be extra-vigilant with sunscreen. And if you suffer from reflux, naproxen isn't your best choice. 

So the next time you make an emergency trip to the drugstore for your child's fever or your aching head, you'll be ready to make an informed choice, although your doctor's orders should always have the decisive voice. 

To learn more about your health and wellness, see your local chiropractor at The Joint Chiropractic.

Download your offer today and save!

$ 29 * Initial Visit Includes consultation, exam & adjustment

Offer valued at $39. Valid for new patients only. See clinic for chiropractor(s)' name and license info. Clinics managed and/or owned by franchisee or Prof. Corps. Restrictions may apply to Medicare eligible patients. Individual results may vary.